Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 247, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2005, 5:30 PM CDT for Palo Alto County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 5:30 PM CDT (22:30 UTC)
- Expired
- Aug 9, 2005, 6:17 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:38 PM CDT | TSTM WND DMG | Mallard, IA | SEVERAL REPORTS OF POWER OUTAGES. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 092230 SVRDMX IAC147-092315- /O.NEW.KDMX.SV.W.0247.050809T2230Z-050809T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 530 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA. * UNTIL 615 PM CDT. * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF LAURENS...OR 23 MILES SOUTHEAST OF SPENCER...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR RODMAN BY 545 PM CDT. 6 MILES NORTH OF WEST BEND BY 550 PM CDT. THE LOCATIONS OF CURLEW...MALLARD AND CYLINDER ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4317 9491 4292 9492 4291 9446 4323 9449 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 092251 RRA SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 552 PM CDT TUE AUG 9 2005 IAC147-092315- /O.CON.KDMX.SV.W.0247.000000T0000Z-050809T2315Z/ PALO ALTO IA- 552 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR PALO ALTO COUNTY UNTIL 615 PM CDT... AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF EMMETSBURG...OR 30 MILES SOUTHEAST OF SPENCER...AND MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF RODMAN BY 600 PM CDT. NEAR WEST BEND BY 610 PM CDT. THE LOCATION OF MALLARD IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4317 9491 4292 9492 4291 9446 4323 9449 $$ COGIL
000 WWUS53 KDMX 092317 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 617 PM CDT TUE AUG 9 2005 IAC147-092327- /O.EXP.KDMX.SV.W.0247.000000T0000Z-050809T2315Z/ PALO ALTO IA- 617 PM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR PALO ALTO COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 615 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4317 9491 4292 9492 4291 9446 4323 9449 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:00 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 9, 4:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT TUE AUG 9 2005 .DISCUSSION... NEXT SEVERAL HOURS WILL SEE A PULSE TYPE HEAVY RAIN/HAIL TS ENVIRONMENT IN PLACE FAR NW. MAIN SHEAR WELL TO NW OF CWA SO WONT BE ALOT OF ORGANIZATION TO CELLS ONCE CONVECTION ARRIVES. CAPES WILL DIMINISH DIURNALLY AS WELL AND MODELS BREAK OF THE QPF LINE AS IT MOVES INTO CENTRAL IA AFTER 3-6Z. SHOULD SEE LINGERING CHCS OVER SRN SECTION WEDNESDAY. INCREASED POPS ON THURSDAY TO 50S OVER NE 3/4S OF CWA WITH LIKELY 60S OVER NE 1/2. BOTH GFS AND NAM MODELS IN GENERAL AGREEMENT WITH PLAINS LOW PRESSURE LIFTING SFC BNDRY NORTHEASTWARD AND MCS DEVELOPMENT ADVECTING FROM SD INTO NRN IA DURING DAY THURSDAY ALONG INSTABILITY AXIS. THE GFS IS QUICKER WITH CONVECTION HOWEVER. COOLER TEMPS SHOULD COINCIDE WITH CONVETIVE CHANCES/CLOUD COVER AND MOST GUIDANCE SHOWING COOLER UPPER 70S OVER NRN SECTIONS AND HAVE ADJUSTED HIGH TEMPERTURES DOWNWARD IN THIS TIMEFRAME. EXTNDD PD LOOKS COOL AND UNSETTLED WITH MEDIUM RANGE GUIDANCE SUGGESTING BASE OF LONGWAVE TROUGH SETTING UP ACROSS THE NORTHERN PLAINS/UPR MIDWEST. MREF DEPICTS LARGE AREA OF ANOMALOUS HGHTS (1-2STD BLO NORM) EXTENDING FROM HUDSON BAY SOUTHWARD THRU THE CENTRAL PLAINS ALONG WITH ABV NORMAL UPR LVL JET FOCUSED ACROSS THE NORTHERN U.S. AS WELL. ZONAL FLOW EVENTUALLY BUCKLES AND BACKS SLIGHTLY TO THE WSW. OVERALL...AN ACTIVE PATTERN TAKING SHAPE WITH INC THREAT OF SHRA/TSRA. MAINLY FOLLOWED GFS/ECMWF SOLUTIONS IN ADDITION TO THE ENSEMBLES... ALTHOUGH MOST MODELS IN FAIRLY GOOD AGREEMENT WITH COOL/WET SOLUTION ACROSS MUST OF THE AREA. THUS...BROADBRUSHED PRECIP CHANCES (GENERALLY 30 POPS) ACROSS MUCH OF CWA FROM FRI AFT THRU EARLY MONDAY WITH SEVERAL S/WS EMBEDDED IN THE FLOW...ROUNDING H5 TROUGH BASE AND EJECTING EASTWARD INTO THE MIDWEST. IN ADDITION...LEFT OVER BOUNDARY FROM PROJECTED THURS FROPA REMAINS DRAPED ACROSS THE AREA ON FRI...THEN IS SHUNTED SOUTHWARD WITH THE ARRIVAL OF FAIRLY STRONG COLD FRONT/ADV FOR SAT AFT. THIS FRONT SAGS SOUTHWARD AND STALLS OUT THRU SUN ACROSS EASTERN KN AND NORTHEN MO WITH WAVE OF LP PROJECTED TO DEVELOP ALONG THE FRONT. MEANWHILE...HIGH PRESSURE BUILDS INTO THE UPR MIDWEST BY LATE IN THE PERIOD AND BEGINS THE DRY THINGS OUT FROM WEST TO EAST BY LATE TUE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL/STEINBUGL
Hazardous weather outlook, Aug 9, 9:55 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 955 AM CDT TUE AUG 9 2005 IAZ004>007-015>017-023>026-101100- CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 955 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 4 PM THIS AFTERNOON NORTHWEST OF A MASON CITY TO POCAHONTAS LINE. THUNDERSTORMS ARE LIKELY DURING THE EVENING HOURS AND WILL CONTINUE UNTIL LATE TONIGHT. A FEW OF THE STORMS MAY BE SEVERE UNTIL MIDNIGHT WITH DAMAGING THUNDERSTORMS WINDS TO 70 MPH AND LARGE HAIL. ISOLATED SEVERE STORMS MAY ALSO OCCUR AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY MAY BE SEVERE WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY. IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-101100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY- GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL- MONROE-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO- WARREN-WAYNE-WEBSTER- 955 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT IT WILL BE HOT AND HUMID THIS AFTERNOON AND EARLY EVENING WITH HIGHS IN THE LOWER TO MIDDLE 90S. HEAT INDICES ARE EXPECTED TO REACH 96 TO 107 DEGREES FROM NOON TO 700 PM. THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 9 PM THIS EVENING SOUTHEAST OF A MASON CITY TO POCAHONTAS LINE. THUNDERSTORMS ARE LIKELY DURING THE OVERNIGHT HOURS AND WILL CONTINUE UNTIL WEDNESDAY MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING THUNDERSTORMS WINDS TO 60 MPH AND POSSIBLY LARGE HAIL UNTIL MIDNIGHT NORTH OF HIGHWAY 30. ISOLATED SEVERE STORMS MAY OCCUR AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY MAY BE SEVERE MAINLY NORTH OF HIGHWAY 30 WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY. SMALL
In the hours before
Local storm report, Aug 9, 4:38 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL ESTHERVILLE 43.40N 94.83W
08/09/2005 0.88 INCH EMMET IA LAW ENFORCEMENT
DELAYED REPORT.
&&
SMALLLocal storm report, Aug 9, 4:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 W WALLINGFORD 43.32N 94.87W
08/09/2005 1.00 INCH EMMET IA BROADCAST MEDIA
0451 PM HAIL 1 W GRAETTINGER 43.24N 94.77W
08/09/2005 1.00 INCH PALO ALTO IA BROADCAST MEDIA
&&
BFLocal storm report, Aug 9, 5:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST LAURENS 42.85N 94.85W
08/09/2005 60 MPH POCAHONTAS IA TRAINED SPOTTER
&&
STEINBUGLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 63 min |
| Aug 9, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 48 min |
| Aug 9, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Aug 9, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.